Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Do I smell funny...redux :)
May 18, 2011

Thank you so much for your response!!!! Firstly, I sincerely want to say that I in no way was trying to be smartjust trying to get noticed. I truly truly appreciate the way you put your time out there and help. You're kickass and very cool and awesome and charming and kickass :)

Here's my predicament. My last letters were very long, emotional, and complicated and I'll try and shorten it up. Im a student nurse and Im volunteering in Cambodia for 6 months.

I came to Cambodia Feb 10, 2011. I started having watery diarrhea straight away. On Feb 20, I went out, got drunk, and went home with a SW. The condom broke at the end approx 2-3 minutes before finishing. On Feb 22 I self medicated (I know stupid) with zithromax 1g/250mg/250mg for the diarrhea (and if any std wanted to lurk its head). Now HIV came to my attention in online research as a potential risk (due to her unknown status at the time) so I looked online and saw everything (including my missed 72hr PEP window) and the freaking commenced. I had a scratch (non std) on my shaft that wasn't quite healed and I may have seen a 3mm pink spot of unknown discharge from the SW on the sheets. I went to the doc, told him everything, he took a stool sample, and put me on cipro 500mg 2x daily for 3 days. He also gave me some Xanax. I then proceeded to get oral thrush pretty bad. It didnt go away in 2 weeks and the diarrhea was back. He said the thrush was much too early for HIV and he did another stool sample and put me on Zithro 500/250/250/250/250. On the last day of Zithro I got a nasty rash on my thighs and the inside of my biceps.oh and this was at week 3 of the acute phase no less. I was having bad headaches. And I was completely freaking out. He told me to chill. Again, a while later I went back because the diarrhea and thrush had not gone away, so, stool culture, Cipro again 500mg 2x daily for 3 days, a 1 dose 2000mg anti parasitic, and 10 days of probiotic. The thrush started to irritate the roof of my mouth and tonsils. He checked my throat and kept telling me that there was nothing to worry about. He said the stress can suppress immunity and thats why the thrush is still there. (I was in tears everytime I went)

Secondly, and this is really stupid, I am alone- here, I depressingly drank again, and six weeks after the first girl I picked up another girl while I was out. She didnt identify herself as a SW nor asked for money...but I dont speak Cambodian. We danced and had a great time. The day after she left my apartment, I began to freak again, I called her, asked if she was a SW, and indeed she said she was. She was just on vacationwtf I asked about HIV and she stated she was checked 2 months ago and was neg and she gets checked every 6 monthsbut who knows right. I wasnt completely convinced after talking to her on the phone. I'm 95% sure I used the condom properly (I was really drunk) I remember putting it on, checking it during, and pulling out and witnessing myself ejaculate in it. I then took it off. I even filled it with water the next day to check for leaks. She did however give me 10 sec of oral prior to the condom and we had lots of deep kissing. I havent been able to be in the same place as she as I work in different parts of the city and out in the jungle treating people and havent been able to get her tested.

I was able to locate the first SW, she had a neg HIV card that was a month prior (Jan 20th) to our date. I had her tested on April 4th (neg) and again on May 4th (also neg) with rapid tests. Our 12 week anniversary is May 14th, so it gives some wiggle room.

Through all of this my diarrhea had never gone away nor thrush. I have had a one day 12hr temp of 99.6 or .7 that I could control with Motrin about a month ago. (I have been checking my temp since day one about 10 times a day) I have never felt a lymph node nor has my doc. I have had some muscle pains in my neck that come and go. (now this is where I really confuse myselfI OCD check my neck for lymph nodes everyday and feel sometimes I press too hard, but it really just feels like muscle pain)

If my mouth gets dry or if I talk a lot loudly the roof of my mouth will get a burning sensation, later travel to my tonsil area, and shortly after give me a headache. In the morning when I wake up the irritation is gone. It hasnt occurred in a while. I suspect it had something to do with the oral thush. That has subsided after not taking antibiotic for a while now and the thrush seems to slowly getting better. I still however have diarrhea. My doc suspects a possible ameba and suggests a month long treatment.

My skin has also been very sensitive and was most sensitive about a week or two after my last dose of cipro. Not rash I dont think anyway, but if I rub or scratch in any of my tender areas (neck, shoulders, stomach, inside forearms, thighs, etc) a red burny/itchy area would appear for a few minutes and then disappear. I thought maybe it had something to do with the water treatment here, or all the antibiotic (4 different doses and 1 2000mg antiparasitic in 2 months) killing of some flora or something. (I may be reaching) I can still make the red spots appear to this day, but it doesnt burn or itch like it did. I showed my doc and he said it was contact dermatitis and nothing to worry about.

So, severe paranoia was getting the best of me with all the symptoms I have had. I went to get a rapid HIV 1&2 test on May 6th. (11 weeks of the first girl and 5 weeks from the second) It came back Neg.

My doc said that I should quit freaking out, I wont get HIV,(he has been telling me this from the start) I asked about retesting in the future and he casually said sure to just get another test in a couple months to keep with protocol and he said reassuringly that he is 100% sure it will be neg. Chill Alex. I know hes getting irritated with me. Ive gone to see him a dozen times completely freaked out about HIV.

My only current medication is Daktarin 2% oral gel x4 daily for the thrush, but it doesnt seem to help. I wonder if I could take flucozole or something. But Im no doc.

And I did take all that antibiotic in a 2 month span.

Also, Ive lost 30lbs since Ive been here in the last 3 months, but in its defense I weighed a very chubby 268 who drank too much. Now Ive only drank twice and I went on a oral thrush diet that consists of only lean meat and steamed veggies twice a dayand waterand of course had the s.h.i.t.s forever. It greatly concerns me, but I think I answered my own question about that. Or at least hopefully I did.

My question is with all that you have read (so sorry for the length!!!) do you think that I shouldnt still be worried? Or is there some validity to my concerns? I wonder also about the short cipro treatments. I thought they were for 7 days not 3. I really need some of your good karma here. Also, Ive stated before in previous emails that I am going to donate, but as a volunteer I am broke as a joke, and if the unmentionable should arise I am going to need every last dollar I have.

Thank you so much Dr. Bob from halfway around the world, I hope to hear from you soon,

Alex

Response from Dr. Frascino

Hello Alex,

So this is the shortened, less complicated, and less emotional version??? Yikes! No wonder your previous missives went unanswered!

Despite your being longwinded, I'll be brief. I absolutely agree with your doctor. Your OCD is OOC (out of control). You should "relax Max" (or "chill Alex"). Your thrush is most likely due to your heavy use of antibiotics. Continue to work with your doctor regarding your diarrhea.

You should get a single HIV-antibody test three months from the time of your last possible exposure. This is primarily for psychological peace of mind. I, too, am quite certain it will be negative.

Dr. Bob



Previous
'll fix an international card to donate
Next
Been 6 years.....frustrated!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement